Alert archive / Arizona / Tornado Warnings in 2006

Tornado Warning 15, NWS Flagstaff, AZ

October 14, 2006Coconino County, Arizona

NWS Flagstaff, AZ issued this tornado warning at Oct 14, 2006, 7:19 AM MST for Coconino County, Arizona. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 14, 2006, 7:19 AM MST (14:19 UTC)
Expired
Oct 14, 2006, 7:45 AM MST
In force
26 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 86 km from the middle of the area, began a volume at 14:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 14, 7:30 AM MSTTORNADO9 S Bellemont, AZ9 MILE DAMAGE PATH ENDING IN BELLEMONT. EXTENSIVE TREE DAMAGE IN NATIONAL FOREST. MAINLY F0...SOME F1 DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 2.3 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2006-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2006-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KFGZ 141420
TORFGZ
AZC005-141445-
/O.NEW.KFGZ.TO.W.0015.061014T1419Z-061014T1445Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
719 AM MST SAT OCT 14 2006

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

* UNTIL 745 AM MST

* AT 713 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 14 MILES WEST OF
  KACHINA VILLAGE...OR ABOUT 15 MILES NORTHWEST OF SEDONA...MOVING
  NORTHEAST AT 35 MPH.

* THE TORNADO WILL BE NEAR...
  5 MILES SOUTH OF BELLEMONT AT 735 AM MST

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3505 11205 3495 11190 3509 11168 3525 11190

$$
JJ
2 follow-up statements
000 
WWUS55 KFGZ 141426
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
725 AM MST SAT OCT 14 2006

AZC005-141445-
/O.CON.KFGZ.TO.W.0015.000000T0000Z-061014T1445Z/
COCONINO AZ-
725 AM MST SAT OCT 14 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 AM MST FOR SOUTH
CENTRAL COCONINO COUNTY...

AT 721 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 9 MILES SOUTHWEST OF
BELLEMONT...OR ABOUT 16 MILES WEST OF FLAGSTAFF...MOVING NORTHEAST AT
45 MPH.

THE TORNADO WILL BE NEAR...
  BELLEMONT AND MILEPOST 185 ON I-40 BY 730 AM MST
  MILEPOST 190 ON I-40 BY 735 AM MST

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 3505 11205 3495 11190 3519 11169 3529 11186

$$
JJ
000 
WWUS55 KFGZ 141448
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
745 AM MST SAT OCT 14 2006

AZC005-141455-
/O.EXP.KFGZ.TO.W.0015.000000T0000Z-061014T1445Z/
COCONINO AZ-
745 AM MST SAT OCT 14 2006

...THE TORNADO WARNING FOR SOUTH CENTRAL COCONINO COUNTY EXPIRES AT
745 AM MST...

THE STORM THAT PROMPTED THE TORNADO WARNING HAS WEAKENED...THEREFORE 
THE TORNADO WARNING WILL BE ALLOWED TO EXPIRE AT 745 AM MST. RADAR
INDICATES THAT THIS STORM IS STILL CAPABLE OF PRODUCING WINDS UP TO 
50 MPH NEAR THE SAN FRANCISCO PEAKS.

LAT...LON 3505 11205 3495 11190 3519 11169 3529 11186

$$
JJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this tornado warning went out at Oct 14, 2:45 AM MST, 4 hours 34 minutes earlier.

Area forecast discussion, Oct 14, 2:45 AM MST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
245 AM MST SAT OCT 14 2006

.SYNOPSIS...LOW PRESSURE IN SOUTHERN CALIFORNIA WILL MOVE NORTHEAST
TOWARDS ARIZONA THIS MORNING AND ACROSS THE STATE ON SUNDAY.
EXPECT MOSTLY CLOUDY SKIES THIS MORNING...WITH WIDESPREAD SHOWERS
AND SCATTERED THUNDERSTORMS. SHOWERS AND THUNDERSTORMS WILL BEGIN TO
DECREASE TONIGHT AND SUNDAY. AFTER A DRY DAY MONDAY...WINDS WILL
INCREASE TUESDAY AND WEDNESDAY AS THE CHANCE FOR MORE SHOWERY
PRECIPITATION RETURNS TO THE NORTHLAND.

&&

.DISCUSSION...THE UPPER LEVEL LOW THAT HAS BEEN JUST OFF THE
SOUTHERN CALIFORNIA COAST HAS BEGUN TO MOVE EASTWARD THIS MORNING
ACROSS SOUTHERN CALIFORNIA. A STRONG IMPULSE IS CURRENTLY MOVING
AROUND THE BASE OF THE TROUGH PER SUGGESTION OF THE GFS. SHOWERS
HAVE BROKEN OUT IN THE DRY SLOT AND AC IS ALSO FILLING IN THE DRY
SLOT. THINKING AT THIS TIME THAT THE RAINBAND OVER WESTERN SECTIONS
OF THE STATE...COCONINO AND YAVAPAI COUNTY WILL DEVELOP STRONGER
CONVECTION ALONG IT AS THIS SHORTWAVE FEATURES ROTATES NORTHEAST
AROUND THE UPPER LEVEL LOW. THE TIMING OF THIS FEATURE WILL BE
BETWEEN 12 AND 18Z FOR WESTERN SECTIONS WEST OF A KPGA TO KPHX LINE
AND THEN DURING THE AFTERNOON TO THE EAST HOWEVER MUCH WEAKER.

THE UPPER LOW WILL MOVE ACROSS SOUTHERN SECTIONS OF THE FORECAST
AREA ON SUNDAY. THE COLD POOL ALOFT ASSOCIATED WITH THE UPPER LOW
WILL HELP DESTABILIZE THE ATMOSPHERE. NEARLY SATURATED
PROFILES...WILL ALLOW FOR SCATTERED AFTERNOON CONVECTIVE ACTIVITY ON
SUNDAY. SNOW LEVELS WILL HAVE LOWERED TO AROUND 8000 FEET DURING THE
DAY...SO PLACE ABOVE 8000 FEET WILL SEE SNOW SHOWERS WITH LITTLE
ACCUMULATION. ELEVATIONS BETWEEN 7000 TO 8000 FEET MAY EXPERIENCE
SOME RAIN AND SNOW MIXED DURING THE MORNING AND AFTERNOON.

THE LOW IS FORECAST TO PASS INTO NEW MEXICO SUNDAY EVENING WITH
SHORTWAVE RIDGING AND DRYING CONDITIONS ACROSS NORTHERN ARIZONA.
SEASONABLE TEMPERATURES AND DRY CONDITIONS WILL CONTINUE THROUGH
TUESDAY. A WEATHER SYSTEM WILL DROP SOUTH THROUGH THE GREAT BASIN BY
MID-WEEK NEXT WEEK. THIS SYSTEM WILL PUSH A COLD FRONT ACROSS
NORTHERN ARIZONA WITH COOLER TEMPERATURES...BREEZY TO WINDY
CONDITIONS AND A SLIGHT CHANCE OF SHOWERS THROUGH THURSDAY.
TEMPERATURES ARE FORECAST TO WARM BACK TO SEASONAL VALUES BY NEXT
WEEKEND UNDER HIGH PRESSURE.
&&

.AVIATION...FOR THE 12Z PACKAGE...WIDESPREAD SHOWERS AND
THUNDERSTORMS WITH CIGS 3-4K FT AGL WILL CONTINUE WEST OF A LINE
FROM KPGA-KINW-KPAN THROUGH 18Z...THEN SHIFT SLOWLY EASTWARD DURING
THE AFTERNOON. ISOLD STORMS WILL HAVE CIGS AS LOW AS 1K FT
AGL...VSBY DOWN TO 1-2SM...ALONG WITH SMALL HAIL AND WIND GUSTS NEAR
30KT. ISOLD TO SCT -SHRA ARE EXPECTED TO CONTINUE FROM LATE SAT AFTN
INTO THE OVERNIGHT HOURS. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

DL
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

TC/JJ
Hazardous weather outlook, Oct 14, 7:00 AM MST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
700 AM MST SAT OCT 14 2006

AZZ004>018-037>040-150700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
700 AM MST SAT OCT 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

WIDESPREAD RAIN SHOWERS AND SCATTERED THUNDERSTORMS CAN BE EXPECTED
THIS MORNING OVER AREAS ALONG AND WEST OF A LINE EXTENDING FROM PAGE
TO FLAGSTAFF TO PAYSON. LOCALIZED RAINFALL AMOUNTS OF 1 TO 1.5
INCHES CAN BE EXPECTED OVER COCONINO AND YAVAPAI COUNTIES. IN
ADDITION A FEW OF THE STORMS MAY BE SEVERE...CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS.

THE AREA OF ACTIVITY CURRENTLY OVER YAVAPAI AND COCONINO COUNTIES
WILL BEGIN TO SHIFT EAST THIS AFTERNOON AS THE LOW OVER SOUTHERN
CALIFORNIA BEGINS TO MOVE NORTHEAST TOWARD ARIZONA. BY THIS
AFTERNOON THE THREAT OF LOCALIZED HEAVY RAIN WILL HAVE DIMINISHED
...HOWEVER THERE WILL STILL BE AN ISOLATE THREAT THAT A FEW STORMS
MAY BECOME SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS...MAINLY ALONG AND EAST OF A LINE EXTENDING FROM PAGE TO
FLAGSTAFF TO PAYSON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 6:59 AM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai31 min
Oct 14, 7:57 AM MSTSevere Thunderstorm WarningFGZCoconino, Gila, Yavapai33 min

Nearby

Tornado Warnings in Arizona, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.